Health authorities investigate after WA woman develops large-scale bruising after COVID-19 jab
WA health authorities are investigating after a grandmother developed bruising all over her body days after receiving her first dose of the AstraZeneca vaccine.
The daughter of 80-year-old Maureen DeBoick, from near Mt Barker in the Great Southern, shared shocking images of her elderly mother’s bruise-covered hands, saying she had to be airlifted from Albany to Fiona Stanley Hospital two weeks ago for treatment.
“It started off as a spot on her tongue that got bigger overnight,” Trudy Love posted on social media. “It progressed very quickly to the inside of her gums bleeding & everywhere she touched on her body came out in a huge dark bruise straight away.
“If she rubbed it, it bled out.” Ms Love said the photographs of her mother’s hands were taken within the first two days of the condition appearing and it “progressively got worse all over her body”.
The family today said blood tests before she was taken by the Royal Flying Doctor Service to Perth showed that her platelet count had dropped to zero. “A bone marrow biopsy at Fiona Stanley has shown that Maureen is producing blood platelets, however these are not present in her blood,” the family said.
“One solution suggested by doctors is to remove her spleen.
“Maureen’s platelet count has increased slightly over the last few days to 10 and she is now responding to steroid treatment. We hope for this to continue so she can recover at home.”
A FSH spokesman said Ms DeBoick remained in a stable condition.
Ms DeBoick thanked the “wonderful” medical staff with the RFDS and at Albany Regional Hospital and FSH, saying they have taken “amazing care of her”, with the WA Health Department helping accommodate her husband and daughter.
The Department said the “case is under investigation” and said “while it is possible that vaccination was the trigger, other causes unrelated to vaccination are also possible”.
However, the Department said the condition described was not consistent with thrombotic thrombocytopenic syndrome — or blood clotting — a rare side-effect of the AstraZeneca vaccine.
“There are numerous causes of thrombocytopenia, which is the medical condition described in the social media post which is currently circulating,” the Department said.
“Vaccinations, including influenza vaccination have rarely been reported as triggers for thrombocytopenia.
“So, while it is possible that vaccination was the trigger, other causes unrelated to vaccination are also possible.”
This week, there were five new cases of blood clots linked to AstraZeneca across Australia.
Health authorities say reports of the rare blood clots have developed between day four and 20 after getting the shot.
Symptoms can include blurred vision, shortness of breath, chest pain, leg swelling, persistent abdominal pain and unusual skin bruising and or “pin point round spots beyond the site of injection”.
Those who suffer these symptoms should seek immediate medical attention.
Get the latest news from thewest.com.au in your inbox.
Sign up for our emails